Oregon, 2005

High Wind in Oregon, March 19 to 20, 2005

March 19 to 20, 2005 · NWS MFR · 12 events in 2 counties and zones

A High Wind Warning was issued for the coastal headland of Oregon zones ORZ021/022 at 18/1500 PST, effective from 19/1000 to 20/1000 PST. The warning was extended to 20/1500 PST at 20/1000 PST.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the coastal headland of Oregon zones ORZ021/022 at 18/1500 PST, effective from 19/1000 to 20/1000 PST. The warning was extended to 20/1500 PST at 20/1000 PST. The warning expired at 20/1505 PST. The above observations verified the warning at Cape Blanco, and one spotter report verified the warning near Brookings. Winds meeting warning criteria were recorded continuously from 19/0900 PST until 19/2200 (except for 1700 and 2100) and again continuously from 20/0400 until 20/1300 PST. Only the first, last, and strongest verifying observations are listed above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 19, 9:00 AM PST, 0 minutes earlier.

Area forecast discussion, Mar 19, 9:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PST SAT MAR 19 2005

.DISCUSSION...SATELLITE IMAGERY AND RADAR SHOW VERY LIGHT WARM FRONT
PRECIP OVER THE AREA...WITH AN AREA OF HEAVIER PRECIP MOVING ONSHORE
IN NORTHERN CAL NEAR EUREKA. AS SURFACE LOW DEEPENS AND MOVES ALONG
THE OREGON COAST...WILL SEE INCREASING SOUTHERLY WINDS BY AFTERNOON.
BUOY 15 ALREADY REPORTING BORDERLINE GALE WINDS. SURF HEIGHTS WILL
ALSO BE A PROBLEM WITH NEAR 20 FT LONG PERIOD SWELLS. CURRY COAST
APPEARS MOST LIKELY FOR A HIGH SURF EVENT. SNOW LEVELS REMAIN ABOVE
5500 FT BUT WILL DROP TONIGHT AND BOTTOM OUT AT NEAR 4000 FT SUNDAY
NIGHT. CRATER LAKE REPORTED 5.5 INCHES OF SNOW OVERNIGHT...THE FIRST
SIGNIFICANT SNOWFALL THERE IN TWO WEEKS. PRECIP WILL DIMINISH SUNDAY
NIGHT/EARLY MONDAY AS THE LOW HEADS EAST AND A WEAK RIDGE STARTS TO
BUILD IN. TUE/WED MORE UNCERTAIN AS THE ETA HAS A LOW TRACKING INTO
NORTHERN CAL WHICH COULD BRING SOME RAIN INTO OREGON. GFS HAS A MORE
SOUTHERLY TRACK INTO CENTRAL CAL WHICH WOULD MEAN MOSTLY DRY WEATHER.
AN UNSETTLED ACTIVE PATTERN SHOULD PREVAIL THROUGH MOST OF EXTENDED
FORECAST. THE NEXT SYSTEM MOVES THROUGH THURSDAY WITH YET ANOTHER
STRONGER LOW SATURDAY NIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING 10 AM SATURDAY THROUGH 10 AM SUNDAY FOR
     COASTAL HEADLANDS ORZ021/022.
     HIGH SURF ADVISORY SUNDAY MORNING FOR CURRY COUNTY COAST ORZ022.
     GALE WARNING 0-60 NM FLORENCE TO OR/CA BORDER.
CA...GALE WARNING OR/CA BORDER TO PT ST GEORGE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, Mar 19, 6:30 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST SAT MAR 19 2005

PZZ350-353-356-201430-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
630 AM PST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING THIS EVENING TO SUNDAY MORNING. SEE PDXCWFMFR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNING SUNDAY MORNING. SEE PDXCWFMFR FOR DETAILS.

ORZ021-022-201430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
630 AM PST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING FOR COASTAL HEADLANDS 10 AM TODAY TO 10 AM SUNDAY.
SEE PDXNPWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WIND WARNING SUNDAY MORNING FOR COASTAL HEADLANDS SEE PDXNPWMFR.
HIGH SURF ADVISORY SUNDAY MORNING FOR CURRY COUNTY COAST.
SEE-PDXCFWMFR FOR DETAILS.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
March 19, 9:00 AM PST to 10:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 19, 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 19, 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco

High Wind, South Central Oregon Coast

When
March 19, 7:30 PM PST to 8:30 PM PST
Where
South Central Oregon Coast forecast zone
Measured
60 kt (69 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 19, 7:30 PM PST to 8:30 PM PST
Where
South Central Oregon Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco

High Wind, South Central Oregon Coast

When
March 19, 10:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 20, 3:30 AM PST to 4:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 20, 4:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 20, 10:30 AM PST to 11:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
72 kt (83 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 20, 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
March 20, 1:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, Curry County Coast

When
March 20, 1:00 PM PST
Where
Curry County Coast forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded by a spotter 1SE Brookings.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441999, 5442003, 5442001, 5442000, 5442002, 5442004, 5442005, 5442007, 5442006, 5442008, 5442009, 5442010.